Alert archive / Florida / Coastal Flood Statements in 2008

Coastal Flood Statement 2, NWS Miami, FL

September 8, 2008Broward County, Miami-Dade County, Palm Beach County, Florida

NWS Miami, FL issued this coastal flood statement at Sep 8, 2008, 2:59 PM EDT for Broward County, Miami-Dade County, Palm Beach County, Florida. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Sep 8, 2008, 2:59 PM EDT (18:59 UTC)
Expired
Sep 8, 2008, 11:42 PM EDT
In force
9 hr
Issued by
NWS Miami, FL

Counties Broward County, FL, Miami-Dade County, FL, Palm Beach County, FL

The radar

The Miami radar (KAMX), 59 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 7.0 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2008-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2214 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2008-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2214 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
683 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS42 KMFL 081859
CFWMFL

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
259 PM EDT MON SEP 8 2008

...RIP CURRENTS AND MINOR COASTAL EROSION EXPECTED THROUGH TUESDAY NIGHT...


FLZ168-172-173-090900-
/O.NEW.KMFL.CF.S.0002.080908T1859Z-080910T1400Z/
COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI DADE-
259 PM EDT MON SEP 8 2008

WINDS ARE EXPECTED TO INCREASE 25 TO 30 KNOTS ACROSS THE SOUTHERN
ATLANTIC WATERS AND 20 TO 25 KNOTS OVER THE ATLANTIC WATERS OF
PALM BEACH COUNTY TONIGHT...AS TROPICAL CYCLONE IKE PASSES SOUTH
OF CUBA TONIGHT AND ACROSS WESTERN CUBA TUESDAY. THE RESULTING
WAVE ACTION ALONG THE SOUTHEAST FLORIDA COAST WILL LEAD TO A
CONTINUED HIGH RISK OF DANGEROUS RIP CURRENTS AND POSSIBLE MINOR
BEACH EROSION. LOW COASTAL AREAS FROM MIAMI-DADE TO PALM BEACH
COUNTIES MAY ALSO EXPERIENCE MINOR FLOODING AS TIDES ARE EXPECTED
TO RUN ALMOST A FOOT ABOVE NORMAL AS THE STORM PASSES. THIS WILL
ESPECIALLY ENHANCED NEAR THE TIME OF HIGH TIDE WHICH WILL BE 3 AND
5 AM TUESDAY MORNING.

$$

BAXTER
1 follow-up statement
000 
WHUS42 KMFL 090342
CFWMFL

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
1142 PM EDT MON SEP 8 2008

FLZ168-172-173-090445-
/O.CAN.KMFL.CF.S.0002.000000T0000Z-080910T1400Z/
COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI DADE-
1142 PM EDT MON SEP 8 2008

FOR THE LATEST INFORMATION ON RIP CURRENTS, POSSIBLE MINOR BEACH
EROSION, OR POSSIBLE MINOR COASTAL FLOODING ASSOCIATED WITH
HURRICANE IKES PASSAGE TO THE SOUTH OF THE AREA, PLEASE REFER TO
THE LATEST HURRICANE LOCAL STATEMENT FROM THE NATIONAL WEATHER
SERVICE OFFICE IN MIAMI.

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this coastal flood statement went out at Sep 8, 2:42 PM EDT, 17 minutes earlier.

Area forecast discussion, Sep 8, 2:42 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
242 PM EDT MON SEP 8 2008

.DISCUSSION...
CENTER OF HURRICANE IKE HAS EMERGED OFF THE SOUTH CUBA COAST EARLY
THIS AFTERNOON AND CONTINUES TO MOVE WEST. WATER VAPOR IMAGERY
SHOWS A LARGE AREA OF MID-LEVEL DRY AIR AND ASSOCIATED SUBSIDENCE
ACROSS MUCH OF THE FL PENINSULA THANKS TO THE LARGE MID-LEVEL
RIDGE ACROSS NORTH CENTRAL AREAS...BUT THIS IS BEING RAPIDLY
ERODED FROM THE SOUTHEAST BASED ON LATEST LOOPS. SCATTERED SHOWERS
HAVE FORMED ACROSS THE CWA THIS AFTERNOON...AND THE FIRST
SIGNIFICANT OUTER BAND FROM IKE IS MOVING ALMOST DUE WEST ACROSS
THE ATLANTIC COASTAL WATERS.

AS IKE CONTINUES TO MOVE DUE WEST...OUTER BANDS WILL CONTINUE TO
ROTATE WNW ACROSS SOUTH FL...BUT DUE TO MORE WESTWARD PROGRESS OF
THE SYSTEM IT IS A LITTLE UNCERTAIN AS TO HOW MUCH NORTHWARD
PROGRESS SIGNIFICANT BANDS WILL MAKE TONIGHT...BUT NEVERTHELESS
THE INCREASING ESE WIND FLOW THROUGH A DEEP LAYER ON THE NORTHERN
PERIPHERY OF THE SYSTEM WILL BRING A LARGE INFLUX OF MOISTURE AND
SPEED CONVERGENCE ACROSS THE CWA. THIS WILL GENERATE SCATTERED TO
NUMEROUS SHOWERS AND A FEW THUNDERSTORMS THAT WILL MOVE RAPIDLY
WEST ACROSS THE REMAINDER OF SOUTH FL. ANY OF THESE SHOWERS OR
STORMS REGARDLESS OF WHETHER OR NOT THEY ARE IN BANDS MAY BE ABLE
TO MIX DOWN STRONG WIND GUSTS OF 40 TO 50 MPH GIVEN FORECAST
SOUNDINGS SHOWING 40 KNOT WINDS JUST ABOVE THE SURFACE OVERNIGHT.
AMOUNT OF BANDING SHOULD INCREASE ON TUESDAY AS IKE TURNS TO THE
WNW ACROSS THE WEST COAST OF CUBA AND FLOW SHIFTS MORE TO THE
ESE...LEADING TO WHAT WILL LIKELY BE THE WETTEST DAY OF THE
PERIOD. HEAVY RAIN IS LIKELY TONIGHT AND TOMORROW WITHIN ANY
BANDS...HOWEVER DUE TO THEIR FAST MOVING NATURE RAINFALL AMOUNTS
SHOULD BE KEPT IN CHECK. HOWEVER...SEVERAL INCHES OF RAIN MAY FALL
IN SOME AREAS WHERE THE HEAVIEST BANDS SET UP...ALONG WITH
POTENTIAL TRAINING OF BANDS ESPECIALLY LATE TONIGHT AND TOMORROW
IN UNIFORM/DEEP-LAYERED ESE FLOW. SUSTAINED WINDS HAVE BEEN
OBSERVED 20-25 MPH AT MOST EAST COAST SITES AS WELL AS
NAPLES...WITH SOME GUSTS UP TO 35 MPH EVEN IN ABSENCE OF SHOWERS.
WILL LET THE WIND ADVISORY CONTINUE AS A RESULT. WINDS OVERNIGHT
MAY DECREASE SLIGHTLY AND THUS THE DECISION TO EXTEND THE WIND
ADVISORY BEYOND THE CURRENT 2 AM EXPIRATION WILL BE MADE LATER
THIS EVENING ONCE LATEST WIND TRENDS CAN BE DETERMINED. SIMILAR
WINDS ARE EXPECTED TOMORROW ALTHOUGH THERE WILL BE A LITTLE LESS
SUNSHINE AND TURBULENT MIXING OUTSIDE OF SHOWERS.

THERE ALSO IS THE POTENTIAL FOR ISOLATED BRIEF/WEAK TORNADOES
TONIGHT AND TOMORROW...WITH THE THREAT BEING GREATEST FROM THIS
EVENING THROUGH THE DAY ON TUESDAY. THIS IS WHEN IKE MAKES ITS
CLOSEST APPROACH TO THE CWA AND THUS THE WIND FIELDS WILL BE
STRONGEST. MODEL FORECAST SOUNDINGS SHOW 0-3KM SRH RANGING FROM
150-300 M2/S2 ACROSS THE CWA DURING THIS PERIOD DEPENDING ON
WHETHER THE NAM OR GFS FORECAST SOUNDINGS VERIFY. THE THREAT WILL
BE SLIGHTLY HIGHER ACROSS THE SOUTHERN PORTIONS OF THE CWA AND
ALONG BOTH COASTS WHERE LOW-LEVEL FLOW WILL BE STRONGEST.

BY WEDNESDAY THROUGH THURSDAY IKE WILL BE MOVING WNW THROUGH THE
CENTRAL GULF OF MEXICO...LEAVING SOUTH FL IN A DEEP-LAYERED ESE/SE
FLOW IN BETWEEN IT AND LARGE DEEP-LAYERED RIDGE BUILDING OVER THE
WESTERN ATLANTIC. THIS WILL KEEP PLENTY OF MOISTURE AROUND WITH
HIGH PWATS...SO POPS SHOULD REMAIN AT OR ABOVE CLIMO LEVELS. BY
FRIDAY AND SATURDAY BOTH THE GFS AND ECMWF AGREE THE RIDGE WILL
NOSE ACROSS THE FL PENINSULA...LEADING TO SOME REDUCTION OF POPS
AS DRIER AIR AND SUBSIDENCE INCREASE A LITTLE.

&&

.MARINE...
NO CHANGES FROM THE PREVIOUS FORECAST. TROPICAL STORM WATCH
REMAINS FOR THE GULF WATERS AND SCA FOR ALL ZONES. SUSTAINED WINDS
OF 20-25KTS EXPECTED ACROSS NORTHERN ATL. LEG, LAKE OKEECHOBEE,
AND NEARSHORE GULF...WITH AROUND 30KTS EXPECTED ACROSS THE
REMAINDER OF THE WATERS. THESE WINDS SHOULD PERSIST THROUGH
TUESDAY AT LEAST WITH SLOW LESSENING ON WEDNESDAY. SEAS WILL BUILD
TO 8-12FT IN THE ATLANTIC TONIGHT...HIGHEST SOUTH...WITH A 3-5FT
SE SWELL POSSIBLE. GULF SEAS WILL BEGIN TO BUILD ON TUESDAY...AND
ESPECIALLY TUESDAY NIGHT AFTER THE CENTER OF IKE RE-EMERGES IN THE
GULF. A SW SWELL WILL THEN IMPACT THE GULF WATERS WED-FRI AT LEAST
AS THEY ORIGINATE FROM NEAR IKES CENTER AND RADIATE OUTWARD.

&&

.FIRE WEATHER...
NO CONCERNS THIS PERIOD WITH ABUNDANT MOISTURE IN PLACE.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  82  86  80  88 / 50 70 50 60
FORT LAUDERDALE  83  87  81  88 / 60 70 50 60
MIAMI            82  86  80  88 / 60 70 50 60
NAPLES           75  91  77  91 / 40 60 40 60

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...WIND ADVISORY UNTIL 2 AM EDT TUESDAY FOR FLZ068-FLZ072-FLZ074-
     FLZ168-FLZ172-FLZ173-FLZ174.

AM...SMALL CRAFT ADVISORY UNTIL 8 AM EDT WEDNESDAY FOR AMZ630-AMZ650-
     AMZ651-AMZ670-AMZ671.

     SMALL CRAFT ADVISORY FROM 5 PM THIS AFTERNOON TO 8 AM EDT
     WEDNESDAY FOR AMZ610.

GM...SMALL CRAFT ADVISORY UNTIL 8 AM EDT WEDNESDAY FOR GMZ656-GMZ657-
     GMZ676.

     TROPICAL STORM WATCH FOR GMZ656-GMZ657-GMZ676.

&&

PUBLIC/MARINE/FIRE WX...STRASSBERG
AVIATION...BAXTER
Hazardous weather outlook, Sep 8, 9:23 AM EDT, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
923 AM EDT MON SEP 8 2008

FLZ063-066>075-168-172>174-090000-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
923 AM EDT MON SEP 8 2008

...MONITOR THE LATEST INFORMATION ON HURRICANE IKE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

HURRICANE IKE WILL CONTINUE TO MOVE WEST THROUGH CUBA TODAY INTO
TONIGHT. FOR THE LATEST IMPACTS ON SOUTH FLORIDA FROM HURRICANE
IKE, PLEASE REFER TO THE HURRICANE LOCAL STATEMENT FROM THE
NATIONAL WEATHER SERVICE IN MIAMI.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

IMPACTS FROM HURRICANE IKE WILL CONTINUE TO AFFECT SOUTH FLORIDA
THROUGH WEDNESDAY...BEFORE CONDITIONS IMPROVE LATE THIS WEEK.
THERE WILL ALSO BE AN INCREASE IN THE RISK OF RIP CURRENTS FOR
BOTH THE EAST AND WEST COAST BEACHES OF SOUTH FLORIDA THROUGH THE
END OF THE WEEK.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH TUESDAY.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 2:42 AM EDTMarine Weather StatementMFL16 hr
Sep 8, 3:55 AM EDTWind AdvisoryMFLBroward, Miami-Dade, Monroe, Palm Beach40 hr
Sep 8, 1:42 PM EDTSpecial Marine WarningMFL2 hr
Sep 8, 2:36 PM EDTSpecial Marine WarningMFL84 min
Sep 8, 3:30 PM EDTSpecial Marine WarningMFL2 hr
Sep 8, 3:55 PM EDTSpecial Weather StatementMFLMiami-Dade, Monroe65 min
Sep 8, 3:57 PM EDTSpecial Marine WarningMFL2 hr
Sep 8, 6:07 PM EDTSpecial Marine WarningMFL113 min

Nearby

Coastal Flood Statements in Florida, 2008Every coastal flood statement in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.